Wisconsin, 2016Flash Flood and Flooding in Wisconsin, September 7 to 12, 2016
September 7 to 12, 2016 · NWS MKX · 12 events in 6 counties and zones
A shortwave trough and a persistent transport of very moist air into southern WI led to numerous thunderstorms and resultant wind damage, flash flooding, and river flooding. We Energies reported 11,500 customers without power with a majority of them in Milwaukee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough and a persistent transport of very moist air into southern WI led to numerous thunderstorms and resultant wind damage, flash flooding, and river flooding. We Energies reported 11,500 customers without power with a majority of them in Milwaukee County. The Baraboo River flooded where over 6 inches of rain had fallen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 7, 2:16 AM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 7, 2:16 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
316 AM CDT WED SEP 7 2016
.TODAY AND TONIGHT - Confidence...Medium to High
The main focus for today into tonight is on the rain/thunderstorm
chances as the stationary front transitions to a cold front as a low
pressure system moves through.
Currently, convective activity has been linked to the nose of the
low level jet which is maxed out to the south of a low level trough
that extends from central Wisconsin down through central Iowa. The
06z RAP analysis shows that 0-6km MUCAPE is somewhat limited across
southern Wisconsin at about 1000 J/kg or less though precipitable
water is still high at 2 inches or more along the current rain axis.
With the 07.06z RAP showing 925mb winds decreasing through the
morning, am expecting a gradual decline in how widespread the
convection is. If there is any concern this early morning it is
with heavy rain, but so far there have been enough breaks in between
the rounds of storms to not be an issue.
After the break this morning, convection should initiate along and
southeast of the front as a mid level short wave trough/surface low
propagates from eastern Iowa into northern Illinois. Deep forcing
should help to make convection rather widespread in a southwest to
northeast arching band as the low moves through. Precipitable water
values will remain through the roof with climatology putting the 2"+
of PW in the 99th percentile or higher category for early September.
Thus, flooding still looks to be the main hazard of concern for this
afternoon and evening. Considered adding in the rest of southeast
WI to the watch, but they were relatively precipitation free
yesterday, there has been below normal precipitation there for the
past few months and the rain should be moving through relatively
quickly. Some heavy rain will fall in these urban areas, but the
higher concerns are further northwest where the precipitation
duration looks longer and the deficits are lower. Drier air moves in
later this evening which should push the precipitation out of the
region. The timing of the flood watch ending at 6z may be a little
long, but would prefer to hold onto that for runoff/collaboration
reasons.
Can't completely rule out the severe weather potential for this
afternoon/evening as well, but it is not looking like a widespread
event. Based on 07.06z RAP soundings for Kenosha some instability
develops from about 700-400mb this afternoon/eve though it is only
around 1000-1500 J/kg due to weak lapse rates above 400mb. 0-6km
bulk shear is good though unidirectional with effective shear in the
unstable layer being pretty low. With the high freezing levels due
to the warm low levels and weak lapse rates above 25kft, am not too
concerned for hail but can not rule out some higher wind gusts
when storms develop in far southeast Wisconsin. Will have to monitor
the leftover outflow boundary as well for a focus of convection
which currently is in far southern Wisconsin. Will have to
monitor whether that mixes out/pushes back north this morning.
.THURSDAY - Confidence...Medium
Mid level shortwave treks east of the area fairly quick during the
morning hours. In addition progs whisk the low level forcing to the
east quickly as well. So will probably linger a small chance of shra
early in the day. Westerly low level flow with 925 temps still
around 20c, so not a huge cool-down by any means but some
decrease in temps/dew points.
.THURSDAY NIGHT AND FRIDAY - Confidence...Medium
A brief period of low level ridging takes hold then return flow sets
up quick with moisture advection noted into the western cwa later in
the night. A surface low and associated warm front lift northeast
towards the area on Friday which will result in more precipitation
for the area. There will be some left front forcing with 850 jet
wrapping in and in combo with right rear upper jet dynamics should
result in some decent POPS for Friday.
.FRIDAY NIGHT AND SATURDAY - Confidence...Medium
Mid/upper level trough sharpens up Friday night and moves into WI on
Saturday. The Surface low to continues to lift northeast with the
12z ECMWF faster than 00z GFS. However the 00z ECMWF has come in a
bit slower and also more robust with respect to lingering decent
precip Friday night. The GFS showed a siggy swath of qpf and the
latest ECMWF is now trending this way as well. Potent dynamics
arrive Friday night and linger into Saturday morning so will
have some higher POPS with this.
.SUNDAY - Confidence...medium
A broadly anticyclonic westerly flow with high pressure building in
but moving right along. The ridge axis shifts into the Ohio
Valley by later Sunday. The influence of the high keeps things
uneventful into Sunday night.
.MONDAY AND TUESDAY - Confidence...Low
Considerable timing differences with next trough. The 00z ECMWF is
quite a bit faster than the GFS. The GFS brings the better chance of
shra later Monday into Monday evening with the boundary stalling out
for a bit on Tuesday before shifting well south. Meanwhile the ECMWF
suggests a much slower moving system with precip not arriving until
later Tuesday or Tuesday night. This at a time when the GFS has high
pressure building in. For now will be sticking with the Superblend
guidance with the varying model solutions.
&&
.AVIATION/12Z TAFS/...Conditions should mainly be VFR with the
exception of when rain/thunderstorms pass through the TAF sites.
Visibility/ceilings could drop to IFR or lower for brief periods as
these storms move through. The focus of storms early this morning
should stay just to the north of the TAF sites, but then more
widespread rain/storms are expected this afternoon/evening as a low
pressure system moves into the region.
&&
.MARINE...A stationary front will sit over central Lake Michigan
today with southwest winds expected to the south of it today. Winds
should then go westerly after the front transitions to a cold front
as a low pressure system moves through later this afternoon/early
evening. Wind speeds should generally be on the lighter side though
there could be some locally stronger winds from thunderstorms that
occur. The highest chances for storms appears to be this
afternoon/early eve as the system moves through.
&&
.MKX Watches/Warnings/Advisories...
WI...FLOOD WATCH through late tonight for WIZ046-047-051-052-056>060-
062-063-067-068.
FLOOD WATCH from 7 AM CDT this morning through late tonight for
WIZ064-065-069.
LM...None.
&&
TODAY/TONIGHT AND AVIATION/MARINE...Halbach
Thursday THROUGH Tuesday...CollarHazardous weather outlook, Sep 7, 3:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
424 AM CDT WED SEP 7 2016
WIZ046-047-051-052-056>060-062>072-080930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
424 AM CDT WED SEP 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT FOR MOST OF SOUTHERN WISCONSIN.
THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE THIS
MORNING...BUT THE MAIN PERIOD OF CONCERN IS THIS AFTERNOON INTO
EARLY THIS EVENING WHEN THE STORMS ARE MORE LIKELY TO OCCUR.
THERE IS A MARGINAL RISK FOR STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING IN SOUTHEAST WISCONSIN WITH GUSTY WINDS THE
MAIN HAZARD OF CONCERN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY INTO EARLY SATURDAY
MORNING AS WELL AS ON TUESDAY. IT IS TOO EARLY TO DISCERN WHETHER
SEVERE WEATHER WILL OCCUR WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT. REPORTS OF FLOODING
AND RAINFALL AMOUNTS ARE APPRECIATED.
LMZ643>646-080930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
424 AM CDT WED SEP 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT...PARTICULARLY THIS
AFTERNOON AND EARLY EVENING. GUSTY WINDS AND HEAVY RAINFALL ARE
THE MAIN HAZARDS POSSIBLE FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY INTO EARLY SATURDAY
MORNING AS WELL AS ON TUESDAY.
HALBACH
WWW.WEATHER.GOV/MKX
Event by event
4 flood, 4 thunderstorm wind, 3 heavy rain, 1 flash flood. Local standard time, as filed.
Heavy Rain, Sauk
- When
- September 7, 5:00 AM CST to 7:00 PM CST
- Where
- Sauk County, 2.53 mi NE of La Valle
- Reported by
- Broadcast Media
- Coordinates
- 43.606, -90.094
Over 6 inches of rain fell in the area surrounding Lake Redstone. The lake rose about a foot causing piers to completely submerge and boats to float away.
Flood, Dodge
- When
- September 7, 6:15 AM CST to 9:41 PM CST
- Where
- Dodge County, 0.23 mi S of Mayville to 0.59 mi S of Mayville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.497, -88.550
Several inches of rain during the overnight and morning hours resulted in flooding around St. John's Lutheran School and Parkview Elementary School. The schools were evacuated and sandbagging was necessary. Nearby highway 28 and a few other road closures occurred due to deep water.
Flood, Sauk
- When
- September 7, 12:00 PM CST to September 8, 12:00 PM CST
- Where
- Sauk County, 0.53 mi SSW of La Valle to 0.65 mi WNW of Ironton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.573, -90.135
Floodwaters from the Little Baraboo River covered two bridges between La Valle and Ironton. The bridges were closed with one located on highway 58 about 1 mile south of La Valle, and the other on Branton Road about 2 miles south of La Valle.
Flood, Sauk
- When
- September 7, 1:50 PM CST to September 10, 10:05 PM CST
- Where
- Sauk County, 0.63 mi WSW of Reedsburg to 0.47 mi W of Reedsburg
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.527, -90.012
The Baraboo River at Reedsburg reached minor flood stage and peaked at 15.80 feet. Floodwaters affected Granite Ave. and South Webb Ave. along the river and touched the concrete deck of the South Webb Ave. bridge. There is widespread inundation of lowland including Webb Park and Smith Conservancy.
Heavy Rain, Rock
- When
- September 7, 3:35 PM CST to 4:15 PM CST
- Where
- Rock County, 0.45 mi W of Mallwood
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 42.830, -89.029
A burst of heavy rain around 2 inches resulted in water flowing over Richardson Road, through yards, and around structures as it flowed into the Rock River.
Thunderstorm Wind, Waukesha
- When
- September 7, 4:03 PM CST to 4:07 PM CST
- Where
- Waukesha County, 0.88 mi WSW of Tess Corners to 1.06 mi E of Tess Corners
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 42.916, -88.117
Widespread tree branches and trees down. Power lines down.
Thunderstorm Wind, Milwaukee
- When
- September 7, 4:12 PM CST
- Where
- Milwaukee County, 0.69 mi S of State Fair Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 43.010, -88.010
A couple trees uprooted and other tree limbs down across West Allis.
Thunderstorm Wind, Milwaukee
- When
- September 7, 4:15 PM CST
- Where
- Milwaukee County, 0.67 mi NE of West Allis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 43.007, -87.960
A video shows several large tree branches and a tree falling in strong thunderstorm winds.
Thunderstorm Wind, Walworth
- When
- September 7, 4:20 PM CST to 4:40 PM CST
- Where
- Walworth County, La Grange to 2.1 mi N of East Troy Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 42.800, -88.600
Several tree branches and trees down.
Heavy Rain, Waukesha
- When
- September 7, 4:35 PM CST to 7:00 PM CST
- Where
- Waukesha County, 2.63 mi ENE of New Berlin
- Reported by
- 911 Call Center
- Coordinates
- 42.995, -88.072
Heavy rains and street flooding resulted in closing the intersection of 128th street and Cleveland Ave in New Berlin.
Flash Flood, Milwaukee
- When
- September 7, 4:45 PM CST to 7:00 PM CST
- Where
- Milwaukee County, 0.86 mi NW of West Allis to 2.29 mi NE of West Allis
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.010, -87.980
Around 3 inches of rain in a little over an hour led to flash flooding of the KK River Parkway and the Root River Parkway. Some lane closures occurred due to the flooding. Water levels up to the bumpers on cars. The KinderCare Learning Center in West Allis was evacuated by the fire department due to the deep water over the road that leads to the center.
Flood, Sauk
- When
- September 8, 12:45 PM CST to September 12, 10:40 PM CST
- Where
- Sauk County, 0.72 mi SSE of Rock Spgs to 0.26 mi WSW of Rock Spgs
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.471, -89.914
The Baraboo River at Rock Springs reached minor flood stage and peaked at 20.67 feet. Floodwaters affected portions of highways DD, 154, and 136 in the Rock Springs area. There is widespread inundation of lowland flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Minnesota, September 7, 2016$1.0 million · EF1 · 1 event
- Damaging Wind in Illinois, September 7, 2016$100,000 · 78 kt wind · 1 event
- Flash Flooding and Damaging Wind in Iowa, September 7 to 8, 2016$29,000 · 52 kt wind · 5 events
- Lightning Strike in Iowa, September 7, 2016$30,000 · 1 event
- Hail and Damaging Winds in North Dakota, September 7, 20162 in hail · 14 events
- Damaging Winds in Virginia, September 7, 201650 kt wind · 13 events
- Heavy Rain in Iowa, September 7 to 8, 201610 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 7 to 8, 201650 kt wind · 8 events
- Hail in South Dakota, September 7, 20162.5 in hail · 6 events
- Hail and Damaging Winds in Michigan, September 7, 2016$4,000 · 52 kt wind · 5 events
- Damaging Winds in Maryland, September 7, 201650 kt wind · 5 events
- Hail and Damaging Winds in Minnesota, September 7, 201652 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659414, 659413, 659417, 659415, 648672, 648666, 648665, 648664, 648667, 659411, 659404, 659416.